[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.202.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1966

Acute Intermittent Porphyria With Seizures: Anticonvulsant Medication-Induced Metabolic Changes

Author Affiliations

SEATTLE
From the departments of medicine and pediatrics, University of Washington School of Medicine, Seattle. Dr. Birchfield is now at the Mason Clinic, 1118 Ninth St, Seattle.

Am J Dis Child. 1966;112(6):561-565. doi:10.1001/archpedi.1966.02090150105011
Abstract

ACUTE intermittent porphyria (AIP) is a rare inborn error of metabolism characterized chemically by an excessive excretion of the porphyrin precursors δ-aminolevulinic acid (ALA) and porphobilinogen (PBG). It is transmitted as an autosomal dominant but rarely do the clinical symptoms of abdominal pain and neurologic dysfunction manifest themselves until after puberty. The site of the metabolic lesion is unknown but numerous hypotheses exist.1 Some of these include enhanced activity of ALA synthetase, the rate-controlling enzyme in porphyrin biosynthesis,2,3 impairment of terminal oxidation,4 a defect in glycine metabolism,5 and many others. An experimental form of the disease can be induced in animals by a wide variety of drugs, including especially the barbiturates.6

This report concerns a 7-year-old girl who, after three years' treatment with anticonvulsants, developed an acute neurologic illness. At this time the urine was found to contain elevated amounts of porphyrins and PBG. Subsequent

×